Texas, 2020Flooding in Texas, July 23, 2020
July 23, 2020 · NWS AMA · 2 events in 2 counties and zones
Scattered thunderstorms developed during the afternoon across the Texas Panhandle within a moist, moderately unstable but poorly sheared atmosphere. Some of the slow-moving storms produced heavy rains, leading to localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon across the Texas Panhandle within a moist, moderately unstable but poorly sheared atmosphere. Some of the slow-moving storms produced heavy rains, leading to localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 23, 1:07 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 23, 1:07 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CDT Thu Jul 23 2020
.SHORT TERM...This Afternoon through Friday Afternoon...Once
again high pressure dominates with plenty of moisture for isolated
showers and thunderstorms. PWATs are still pretty high for the
area with amounts greater than 1.5 inches. Today a combination of
convective temperatures being reached an assistance from subtle
shortwaves aloft will aid in some showers and thunderstorms. Lapse
rates are less than 6 C/Km and Effective CAPE is around 1000
J/Kg. Wind profile is weak with bulk shear less than 7 m/s. This
environment is good for storms to collapse on themselves before
being able to produce hail. Only expect garden variety storms.
However, DCAPE values are reaching 1000 J/kg and cannot rule out a
severe windgust from a collapsing storm. As of this writing
afternoon storms are already starting to pop from daytime heating.
Going into the overnight hours there will be a slight chance for
thunderstorms to continue as a shortwave moves across from the
higher terrain out west. Friday afternoon will be the same thing
all over again with afternoon convection.
Hoffeditz
&&
.LONG TERM...Friday Night through Wednesday Night...
Upper level ridge centered over Oklahoma this afternoon is not
expected to slowly move towards central Kanasas through the
weekend. This pattern will be one that brings a more southerly
flow across the combined Panhandles, which will constrain
thundestorms from making a run at the combined Panhandles from New
Mexico. Modeling solutions have come into agreement that precipitation
chances will be completely shut off to only favoring the far
west, though all are pointing to the eastern Panhandles not having
much chance until at least late Sunday.
Tropical Depression #8 is presently located 415 miles east-
southeast of Port O'Conner, Texas and moving WNW at 8 miles per
hour. The present National Hurricane Center forecast calls for
landfall along the Texas Gulf Coast on midday Saturday, before
continuing towards the west and west-southwest early next week.
While the remnant system will not be directly impacting our
region, the moisture that it leaves behind will serve as a source for
the combined Panhandles. Long range modeling solutions are coming
into line with a storm system impacting the northern United
States, and sending a cold front through the northern half of the
CWA by early Tuesday. Positive theta-e advection preceding this
frontal boundary will help push PWV values to the 90th percentile
regionwide which, along with the forcing from vorticity
advection, would result in potentially areawide shower and
thunderstorm coverage with heavy downpours. Have opted to go with
chance PoP coverage early next week for the combined Panhandles to
account for this scenario. By Wednesday of next week, the upper
high will start to rebuild over the 4-corners region, presenting
the potential of northwest flow to return to the area. This will
also mean that high temperatures will start to rebound, with mid
to upper 90s possibly returning.
Bieda
&&
.AVIATION...Previous Discussion...18Z TAFs...TAF's will generally
be VFR through the 18Z period. The one caveat will be isolated
thunderstorms popping up across the area between now and 00Z
Friday. KDHT and KAMA have a small chance to be impacted. Have
VCTS in the TAFs right now. Confidence in KGUY to be impacted by
thunder is even lower. Therefore, there is no mention of Thunder
in KGUY's TAF. Winds will generally be 10 to 15 kts out of the
south to southeast. Winds could shift or increase due to
thunderstorm outflows. Expected increasing clouds as daytime
heating aides in a cumulus field with CIGs mainly above 7K ft.
Hoffeditz
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 91 69 92 68 93 / 30 20 20 10 5
Beaver OK 92 71 93 71 94 / 5 10 5 5 0
Boise City OK 91 68 93 67 93 / 20 20 5 10 5
Borger TX 95 73 97 73 99 / 20 20 10 5 0
Boys Ranch TX 94 70 96 69 96 / 30 30 10 10 5
Canyon TX 89 68 91 68 92 / 30 20 20 10 5
Clarendon TX 91 71 92 71 92 / 20 20 10 5 5
Dalhart TX 91 67 92 66 92 / 30 30 5 10 5
Guymon OK 92 70 93 69 94 / 10 20 5 5 0
Hereford TX 90 68 93 68 93 / 30 20 20 10 5
Lipscomb TX 92 70 93 71 94 / 20 10 10 5 0
Pampa TX 91 70 93 70 94 / 30 20 10 5 0
Shamrock TX 90 71 91 71 91 / 20 10 10 5 0
Wellington TX 93 72 94 71 94 / 20 10 10 5 5
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
36/98
Hazardous weather outlook, Jul 23, 12:38 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
138 PM CDT Thu Jul 23 2020
OKZ001>003-TXZ001>020-317-240645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
138 PM CDT Thu Jul 23 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are occurring across the area, with torrential
downpours and localized flooding a possibility. The severe weather
threat is low, but cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible each day, though areas favored will
vary. On Friday, the best chances will be across the Texas
Panhandle. On Saturday and Sunday, the far western Texas and
Oklahoma Panhandles will be favored. Early to mid next week,
thunderstorms could be areawide. Concerns for severe weather are
low at this time, though heavy rainfall will become a concern
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Bieda
In the hours before
Special weather statement, Jul 23, 12:16 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
116 PM CDT Thu Jul 23 2020
TXZ012-017-231845-
Potter TX-Randall TX-
116 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 145 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Amarillo, moving north at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Amarillo, Canyon and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3495 10188 3502 10210 3544 10198 3536 10167
TIME...MOT...LOC 1816Z 197DEG 18KT 3517 10192
TLH
Special weather statement, Jul 23, 12:35 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
135 PM CDT Thu Jul 23 2020
TXZ006-007-011-012-231900-
Hartley TX-Potter TX-Moore TX-Oldham TX-
135 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boys Ranch, or 23 miles northeast of Vega, moving north at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3540 10220 3546 10239 3568 10235 3565 10205
TIME...MOT...LOC 1835Z 197DEG 18KT 3555 10225
TLH
Special weather statement, Jul 23, 12:49 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
149 PM CDT Thu Jul 23 2020
TXZ012-017-317-231930-
Potter TX-Palo Duro Canyon TX-Randall TX-
149 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 230 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Mescalero Park, or 6 miles south of Amarillo,
moving north at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Amarillo, Lake Tanglewood, Mescalero Park and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3509 10202 3539 10189 3532 10162 3524 10162
3502 10175
TIME...MOT...LOC 1848Z 192DEG 16KT 3511 10185
TLHSpecial weather statement, Jul 23, 1:13 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
213 PM CDT Thu Jul 23 2020
TXZ007-012-232000-
Potter TX-Moore TX-
213 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND
SOUTHWESTERN MOORE COUNTIES UNTIL 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Four Way, or 13 miles south of Dumas, moving east at 10
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3573 10216 3582 10197 3562 10189 3556 10215
3560 10216
TIME...MOT...LOC 1913Z 250DEG 9KT 3568 10205
TLHFlood, Potter
- When
- July 23, 1:14 PM CST to 1:50 PM CST
- Where
- Potter County, 3.01 mi W of Amarillo to 2.8 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.192, -101.872
Urban flooding consisting mainly of curb to curb street flooding was reported by local broadcast media at Blackburn Street and Virginia Court in Amarillo.
Flood, Wheeler
- When
- July 23, 4:00 PM CST to 5:15 PM CST
- Where
- Wheeler County, 0.66 mi NW of Kellerville to 0.55 mi WSW of Kellerville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.376, -100.509
Broadcast media aired video of flooding in Kellerville on their early evening newscast.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 23, 20201 death · $52,000 · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 23, 2020$190,000 · 63 kt wind · 22 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, July 23, 2020$26,000 · 50 kt wind · 6 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895623, 895626.